Switching to new medications brings challenges in life with MS

Side effects and drug tolerance have forced me to change my treatment regimen

Desiree Lama avatar

by Desiree Lama |

Share this article:

Share article via email
Main banner for Desiree Lama's column,

Note: This column describes the author’s own experiences with sleep medications and antidepressants. Not everyone will have the same response to treatment. Consult your doctor before starting or stopping a therapy.

Many years ago, it was brought to my attention that I suffer from insomnia and chronic fatigue.

This surprised me because, during my freshman and sophomore years of high school, I could sleep for 16 uninterrupted hours. I had many early morning basketball practices and after-school marching band rehearsals. On those days, I would go home utterly exhausted and call it a night around 6 p.m.

After being diagnosed with relapsing-remitting multiple sclerosis during my senior year of high school, insomnia and restless legs syndrome gradually crept up on me. These symptoms began with hours upon hours of tossing and turning in bed every so often, but eventually, they started affecting me every night. Insomnia began to take over and deprived me of a good night’s sleep even though I was experiencing chronic fatigue.

Isn’t that extremely frustrating and nonsensical? How can one be highly fatigued but unable to truly rest?

Recommended Reading
A person seated at a table uses a computer with a stack of books next to it.

Large US trial to test online programs for treating MS fatigue

A series of prescriptions

I shared this information with my multiple sclerosis (MS) specialist at the time and was prescribed a sleeping medicine that helped for a little while. However, my body built up a tolerance to the medication, so my doctor increased the dosage a couple times, but then it stopped working altogether. This meant it was time for a new drug.

My doctor prescribed a different sleeping medication, but my body instantly rejected it, so we were back to the drawing board. Around this time, my mood changes became a major concern for me and those around me, which guided my doctor to prescribe me an antidepressant.

This medication was extremely beneficial for my insomnia, irritability, depression, and anxiety. But just as before, my body built up a tolerance to the new medicine, which led my doctor to gradually increase the dosage over a year until I reached the highest dosage I could be prescribed.

I have been on the antidepressant for a few years now, but I’ll soon be switching medications yet again. The reason is that I’ve been experiencing unwanted side effects such as dizziness, increased appetite, weight gain, nausea, and an irregular heart rate.

Before I can completely switch over to a new medication, my MS specialist has to wean me off my current antidepressant. Unfortunately, this process has resulted in a slew of issues. First and foremost, my body and mind seem to be going through a shock, as I’ve felt vacant of emotions. I haven’t felt like myself over the last couple weeks, and it’s highly frustrating that I can’t just “snap out of it.”

In addition to feeling empty, I’ve been experiencing heightened levels of anxiety, both upon waking up and periodically throughout the day, which further hinders my mood. Lastly, each night, nausea hits me like a ton of bricks. Even though I’ll be starting my new medication soon, this transitional period feels as though it will never come to an end. At this point, all I can do is take it day by day and remind myself that these feelings won’t last forever.

Have you experienced challenges when switching to a new medication? Please share in the comments below. 


Note: Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Multiple Sclerosis News Today or its parent company, Bionews, and are intended to spark discussion about issues pertaining to multiple sclerosis.

Comments

Leave a comment

Fill in the required fields to post. Your email address will not be published.

Recommended reading